Ritalin (Methylphenidate) Overdose
Ritalin (methylphenidate) is a prescription stimulant for attention-deficit hyperactivity disorder (ADHD) or narcolepsy. However, Ritalin carries a higher potential for misuse than many other medications and is subsequently categorized as a Schedule II medication under the Controlled Substances Act. Some consider prescription medications safe, but it is crucial to know the risks of taking too much of this medication or mixing it with other drugs and alcohol.
Can You Overdose on Ritalin (Methylphenidate)?
When taken as prescribed, the risk for Ritalin overdose is low. However, it is possible to overdose on Ritalin, especially if you take it differently than prescribed or with other drugs or alcohol. It is difficult to know precisely how many overdoses are due to stimulants like Ritalin rather than cocaine or methamphetamine (“meth”) because all are reported together. However, in 2019 in the U.S., there were 30,173 deaths attributed to stimulants. These fatalities were ten times the number reported in 2009, just ten years earlier.
How Much Ritalin Is Too Much?
The maximum recommended dose of Ritalin is 60mg daily, which is often divided and taken two or three times throughout the day. Taking an amount of Ritalin higher than this has not shown benefit and only increases the risk for side effects. Other factors to consider which can change the maximum amount of Ritalin you should take can include:
- Your size (height and weight)
- Kidney and liver function
- Other medications or alcohol you take
Because there are many factors to consider, the amount it takes for one person to overdose on Ritalin can be different than the amount it takes for someone else. For this reason, it is vital to openly discuss other medications and alcohol you take with your healthcare provider.
Ritalin Overdose Symptoms
Ritalin overdose symptoms quickly replace the euphoria and increased energy linked to Ritalin misuse. Overdose symptoms of Ritalin include:
- Muscle twitching
- Delusional thinking
- Cardiac issues
Ritalin overdose can be fatal if these symptoms do not receive immediate medical attention.
Warning Signs of an Overdose
Seeing a person exhibiting the signs of a Ritalin overdose can be an overwhelming and confusing experience, especially if the person is a loved one. However, knowing what to look for can help the person overdosing receive the help they need as soon as possible.
When experiencing an overdose, a person could appear sweaty and shaky while complaining of rapid or irregular heart rate. However, rather than having a heart attack or other cardiac emergency, they are feeling the effects of Ritalin overdose.
In other cases, a person overdosing on Ritalin may experience mental health problems. For example, the person may be anxious and panicky or violently angry and aggressive with those around them.
People experiencing psychotic symptoms of Ritalin overdose will begin to see, hear, feel and smell things not present. For example, they could have strange thoughts about people following them or listening to their thoughts. A person in this state could act erratically without regard for their safety or the well-being of others.
Whatever the signs and symptoms, be sure to seek emergency services immediately. Try to learn what substances the person consumed to inform the professionals better when they arrive.
What Causes a Ritalin Overdose?
Ritalin overdose can happen for different reasons. Sometimes this is due to accidentally taking too much, often in the case of children or adolescents. Accidentally taking too much can also happen due to developing tolerance. Tolerance is the process in the body where you need more of a drug to get the same effect. Additionally, if you stop taking Ritalin, then start again at the same dose, you can accidentally overdose.
Other causes of Ritalin overdose are mixing it with other drugs, like opioids or alcohol. Overdose can also happen if you are not used to taking Ritalin and take more medication than recommended. Therefore, it is important never to share or take this medication unless prescribed.
Mixing Ritalin With Depressants
Mixing a stimulant with a depressant, often an opiate, is known as a “speedball.” Cocaine and heroin have been reported as the most common combination used for this purpose. However, any stimulant and opiate combination could be the same. This combination produces more potent effects than either drug alone and is responsible for many deaths.
This combination can be particularly hazardous because the stimulant can mask the effect of the depressant. Mixing these can result in an accidental overdose as you may take more of the depressant to feel the effect.
Ritalin and Alcohol
Alcohol is also a depressant, and mixing Ritalin and alcohol carries similar risks as other depressants. Specifically, Ritalin can mask the effects of alcohol. This combination can sometimes result in drinking more than usual while taking Ritalin. By doing so, the risk for an accidental overdose is higher while taking both Ritalin and alcohol.
Long-term Effects of Ritalin Overdose
Ritalin overdose side effects represent a group of long-term effects that may persist long after the symptoms and signs of overdose have passed. Long-term effects of Ritalin overdose include:
- Vomiting can result in choking and pneumonia due to the material being inhaled into the lungs and becoming infected.
- Cardiac issues during overdose and possible dehydration from vomiting and diarrhea can lead to lasting heart problems.
- Seizures from an overdose can carry over and begin a seizure disorder.
- Anxiety, hallucinations and delusional thinking can remain long after the overdose has ended.
Some people may not experience lasting effects, but the risk of overdose side effects is too serious to ignore.
Can You Die From a Ritalin Overdose?
While death from a Ritalin overdose is unlikely, taking this medication at high doses or differently than prescribed can be very dangerous. Additionally, if you have a history of cardiac defects or other heart problems, you may be predisposed to complications.
High doses of Ritalin can also result in paranoia or hallucinations. This can sometimes lead to self-harm or other dangerous behavior.
Preventing Ritalin Overdose
Ritalin overdose prevention is not complex. Always take the medication as instructed to avoid the risk of overdosing. There is a much higher chance of an overdose when someone misuses Ritalin by taking large doses, snorting or injecting the drug, mixing the medicine with other substances or taking the medication to get high. Someone taking the drug under the supervision of a prescriber will always start at a low dose and build up over time to maintain safety.
Similarly, anyone with a prescription for Ritalin should never give their medication to another person. Even if they claim it is safe, the other person could overdose on a single dose of Ritalin.
Ritalin Overdose Treatment
Unlike other substances, there is no Ritalin overdose antidote. Therefore, medical attention is always recommended to help minimize the impact of overdose. Ritalin overdose treatment will likely take place in a hospital’s emergency room.
If you or someone you love is currently abusing Ritalin, they risk overdosing. The best way to avoid overdosing is by addressing the substance use disorder. You deserve a healthier future. Contact The Recovery Village Ridgefield to learn how professional treatment can address drug use and co-occurring mental health disorders.
- National Institute for Health Care Management. “Stimulant Deaths on the Rise, Compounded by Rise in Synthetic Opioids.” Updated June 17, 2021. Accessed July 24, 2022.
- Trujillo KA, Smith ML, Guaderrama MM. “Powerful behavioral interactions between methamphetamine and morphine.” Pharmacology Biochemistry and Behavior, April 22, 2011. Accessed July 24, 2022.
- Drugs.com. “Methylphenidate Monograph for Professionals.” December 13, 2021. Accessed July 24, 2022.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.